South Dakota, 2004

Flash Flood and Hail in South Dakota, June 10, 2004

June 10, 2004 · NWS UNR · 7 events in 1 county or zone

Severe thunderstorms moved northeastward across Haakon County and into Ziebach County, producing wind gusts to around 70 mph and large hail. A mobile home northeast of Milesville was heavily damaged by the winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved northeastward across Haakon County and into Ziebach County, producing wind gusts to around 70 mph and large hail. A mobile home northeast of Milesville was heavily damaged by the winds. 3 to 7 inches of rain across much of Haakon County either flooded over or washed out many roads during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 12:00 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 10, 12:00 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT THU JUN 10 2004

.DISCUSSION...SENDING OUT DISCUSSION EARLY WITH SEVERE STORM
DEVELOPMENT IMMINENT. A VERY INTERESTING AFTERNOON AND EVENING
SHAPING UP FOR MUCH OF CWA. CURRENT SURFACE ANALYSIS HAS LOW
PRESSURE OVER NORTHEAST WY...NEAR GCC...WITH WARM FRONTAL BOUNDARY
EXTENDING FROM EAST CENTRAL WY AND ACROSS NORTHERN NEB AND INTO
WESTERN IA. SURF TROF/DRYLINE EXTENDS SOUTHWARD ACROSS EASTERN WY.
LOW CLOUDS BREAKING UP ACROSS MUCH OF SOUTHERN CWA RIGHT NOW. MOIST
EAST-SOUTHEAST SURF FLOW BRINGING DEWPOINTS IN THE 60S ACROSS MUCH
OF WESTERN SD. THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS SOUTHWEST
SD EAST OF THE HILLS...MOVING TO THE NORTH TO NORTHEAST. WATER VAPOR
SHOWING UPPER LOW INTO WESTERN WY WITH CIRCULATION MOVING ACROSS
SOUTHERN WY...WHICH SHOULD BE THE MAIN TRIGGER FOR FURTHER STORM
DEVELOPMENT LATER THIS AFT AND EVE.

KEYS FOR THIS AFTERNOON AND INTO THIS EVENING WILL BE EXTENT OF
SUNSHINE AND WARMING THAT TAKES PLACE...AND ITS RESULT ON POTENTIAL
INSTABILITY. LAPS DATA SHOWING INSTABILITY INCREASING RAPIDLY ACROSS
THE SOUTH WITH LITTLE OR NO CIN. TIMING AND MOVEMENT OF DRYLINE AND
WARM FRONT WILL BE KEY TO SEVERITY OF STORMS AND POTENTIAL FOR
TORNADOES. RUC AND ETA PRETTY CONSISTENT WITH KEEPING WARM FRONT
NEAR SD/NEB BORDER THRU THE AFT AND EARLY EVE AS DRYLINE PUSHES
EASTWARD ACROSS NORTHEAST WY AND THE HILLS EARLY THIS AFT...ADJACENT
PLAINS EAST OF THE HILLS MID TO LATE AFT AND FINALLY ACROSS SOUTH
CENTRAL SD DURING THE EVE.

STORMS SHOULD FIRE ALONG THE BOUNDARY EARLY THIS AFT AS WAVE OVER WY
CATCHES UP WITH BOUNDARY. MAIN THREAT FOR SEVERE STORMS APPEARS TO
BE SOUTH AND EAST OF A LINE FROM FAITH TO RAP TO PINE RIDGE WHERE
SHEAR WILL BE MOST SUBSTANTIAL AND INSTABILITY GREATEST. LARGE HAIL
AND STRONG WINDS WILL BE THE MAIN THREATS. TORNADO POTENTIAL STILL
EXISTS...ESPECIALLY ACROSS FAR SOUTHERN SOUTH DAKOTA FROM IEN TO SFD
AND INTO NORTHERN NEB IN THE VICINITY OF THE WARM FRONT...WHERE 0 TO
1 KM SHEAR IS RATHER IMPRESSIVE AND LCLS WILL BE LOWEST. FLOOD
WATCH REMAINS IN EFFECT FOR TODD...MELLETTE...AND TRIPP CO THRU THE
EVENING. IF THIS STORM COMPLEX DEVELOPS INTO AN MCS ACROSS THAT AREA
THIS EVENING...FLOODING WILL AGAIN BE AN ISSUE.

UPPER LOW WILL THEN MOVE ACROSS EASTERN MT AND ND LATER TONIGHT AND
FRIDAY WITH CHANCE FOR SHOWERS MAINLY ACROSS NORTHERN CWA. THIS
SYSTEM WILL THEN MOVE FURTHER NORTH AND OUT OF REGION BY SATURDAY.
REST OF FORECAST FOR WEEKEND INTO NEXT WEEK LOOKS MOSTLY DRY AND
MILD. WILL KEEP SLIGHT CHANCE POPS ACROSS SOUTHERN SD ON SUN. WITH
ZONAL FLOW...CANNOT RULE OUT WEAK SHRTWV ENERGY BRINGING SOME
ISOLATED ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK...BUT AT THIS POINT
WILL NOT INTRODUCE ANY MENTION.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...TORNADO WATCH UNTIL 800 PM MDT (900 PM CDT) FOR ALL OF WESTERN
      AND SOUTH CENTRAL SOUTH DAKOTA...EXCEPT TRIPP CO.
   ...FLOOD WATCH THROUGH 1000 PM CDT FOR SOUTH CENTRAL SOUTH
      DAKOTA.
.WY...TORNADO WATCH UNTIL 800 PM FOR CROOK AND WESTON COUNTY.

ST
Hazardous weather outlook, Jun 10, 10:00 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT THU JUN 10 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA...

...FLOOD WATCH THROUGH THIS EVENING FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...

A STRONG UPPER LEVEL STORM SYSTEM WILL BEGIN TO MOVE INTO THE
NORTHERN HIGH PLAINS THIS AFTERNOON.  A VERY UNSTABLE ATMOSPHERE
AHEAD OF THIS STORM SYSTEM WILL CREATE FAVORABLE CONDITIONS FOR
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE STORMS OVER MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA.
THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...AND THERE
IS ALSO A POSSIBILITY OF TORNADOES. AT THIS TIME...THE GREATEST
THREAT FOR SEVERE STORMS IS EAST OF A LINE FROM FAITH TO RAPID CITY
TO PINE RIDGE. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXTENDS WESTWARD
INTO NORTHEAST WYOMING.

AS THUNDERSTORMS MOVE INTO SOUTH CENTRAL SOUTH DAKOTA...VERY HEAVY
RAINS ARE POSSIBLE. THEREFORE...A FLOOD WATCH CONTINUES FOR TODD...
TRIPP AND MELLETTE COUNTIES. AFTER 4 TO 8 INCHES OF RAINFALL OVER THE
PAST TWO NIGHTS...THE GROUND IS COMPLETELY SATURATED ACROSS MUCH OF
THESE AREAS AND ANY ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE
ADDITIONAL FLOODING.

ALL RESIDENTS OF WESTERN AND CENTRAL SOUTH DAKOTA ARE URGED TO
MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA THIS AFTERNOON AND
TONIGHT...AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER
APPROACHES YOUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 72 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
June 10, 1:10 PM MST to 1:25 PM MST
Where
Haakon County, 13 mi W of Philip
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.033, -101.933

Flash Flood, Haakon

When
June 10, 2:00 PM MST to 7:00 PM MST
Where
Haakon County, Philip
Reported by
EMERGENCY MANAGER
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Thunderstorm Wind, Haakon

When
June 10, 2:10 PM MST to 2:20 PM MST
Where
Haakon County, 8 mi SE of Billsburg
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.317, -101.550

Thunderstorm Wind, Haakon

When
June 10, 2:10 PM MST to 2:20 PM MST
Where
Haakon County, 5 mi SE of Billsburg
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.350, -101.600

Hail, Haakon

When
June 10, 2:22 PM MST
Where
Haakon County, 15 mi N of Philip
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -101.667

Hail, Haakon

When
June 10, 2:40 PM MST to 2:45 PM MST
Where
Haakon County, 5 mi NE of Milesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -101.600

Thunderstorm Wind, Haakon

When
June 10, 2:40 PM MST to 2:55 PM MST
Where
Haakon County, 21 mi ENE of Milesville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
44.567, -101.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5406641, 5406647, 5406642, 5406643, 5406644, 5406645, 5406646.